Coordination failures in immigration policy
Paolo Giordani and
Michele Ruta
Journal of International Economics, 2013, vol. 89, issue 1, 55-67
Abstract:
We propose a theoretical framework for analyzing the problems associated to unilateral immigration policy in receiving countries and for evaluating the grounds for reform of international institutions governing immigration. We build a model with multiple destination countries and show that immigration policy in one country is influenced by measures adopted abroad as migrants choose where to locate (in part) in response to differences in immigration policy. This interdependence gives rise to a leakage effect of immigration policy, an international externality well documented in the empirical literature. In this environment, immigration policy becomes strategic and unilateral behavior may lead to coordination failures, where receiving countries are stuck in welfare inferior equilibria. We then use an equilibrium refinement to show that the selected equilibrium differs from the Pareto-dominant one and argue that multilateral institutions that help receiving countries make immigration policy commitments would address this inefficiency.
Keywords: Immigration policy; Cross-border externalities; Coordination failures; Multilateral institutions (search for similar items in EconPapers)
JEL-codes: F02 F22 J61 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (35)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S002219961200092X
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Coordination Failures in Immigration Policy (2011) 
Working Paper: Coordination Failures in Immigration Policy (2011) 
Working Paper: Coordination failures in immigration policy (2011) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:89:y:2013:i:1:p:55-67
DOI: 10.1016/j.jinteco.2012.05.002
Access Statistics for this article
Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and RodrÃguez-Clare, Andrés
More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().